Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 197, NWS Dodge City, KS

July 13, 2006Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2006, 5:19 PM CDT for Finney County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 5:19 PM CDT (22:19 UTC)
Expired
Jul 13, 2006, 5:59 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:55 PM CDTHAIL 0.759 Nw Kalvesta, KS
Jul 13, 6:00 PM CDTHAIL 0.759 Nw Kalvesta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 132219
SVRDDC
KSC055-132315-
/O.NEW.KDDC.SV.W.0197.060713T2219Z-060713T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
519 PM CDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 615 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KALVESTA...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN FINNEY COUNTY...
  KALVESTA...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR THE AREA.

LAT...LON 3825 10023 3825 10046 3801 10043 3800 10023

$$

BURKE
2 follow-up statements
000 
WWUS53 KDDC 132234
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT THU JUL 13 2006

KSC055-132315-
/O.CON.KDDC.SV.W.0197.000000T0000Z-060713T2315Z/
FINNEY KS-
534 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN FINNEY COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KALVESTA...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3825 10023 3825 10046 3801 10043 3800 10023

$$

KRUSE
000 
WWUS53 KDDC 132259
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT THU JUL 13 2006

KSC055-132309-
/O.CAN.KDDC.SV.W.0197.000000T0000Z-060713T2315Z/
FINNEY KS-
559 PM CDT THU JUL 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY IS
CANCELLED...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3825 10023 3825 10046 3801 10043 3800 10023

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:44 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 13, 2:44 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUL 13 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TONIGHT WILL BE THUNDERSTORM CHANCES AND
SEVERITY, THEN LOWS ON FRIDAY NIGHT.

STRONG NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE ACROSS THE HIGH
PLAINS WITH THE BEST FORCING AND MID LEVEL COLD POOL TO THE NORTH
IN NEBRASKA AND THE DAKOTAS. THIS WILL FORCE A COLD FRONT SOUTHWARD
INTO WESTERN KANSAS TONIGHT. THE NORTH CWA TOWARD HAYS WILL HAVE
THE HIGHEST INSTABILITY WITH CAPES AROUND 3500 J/KG. LOWER DEWPOINTS
ARE SOUTH SO SHOULD HAVE THE BEST CHANCE IN THE NORTH FOR
THUNDERSTORMS. WILL GRADIENT POPS 60 NORTH TO 20 AND 30 IN THE
SOUTH AND MENTION SEVERE WORDING IN THE ZONES. AFTER STORMS CLEAR
FROM WEST TO EAST BY 12Z SOME STRATUS MAY FORM JUST NORTH OF THE COLD
FRONT EARLY. THEN SKIES SHOULD CLEAR BY AFTERNOON. COOLER EASTERLY
LOW LEVEL FLOW WILL EXIST UNDER WARM AIR ALOFT EFFECTIVELY CAPPING US
FOR ANY THREAT OF THUNDER INTO SATURDAY. FOR FRIDAY NIGHT WITH CLEAR
SKIES AND LIGHT WINDS WE COULD RADIATE NICELY, BUT MAIN QUESTION IS
HOW LOW THE DEWPOINTS ARE. THE WRF SHOWS AROUND 60 WHILE THE NGM
IN THE 40S. HAVE LOWERED MIN TEMPS A FEW DEGREES IN ANTICIPATION OF
SLIGHT LOWER DEWPOINTS THAN THE WRF.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON KEEPING A LARGE
UPPER RIDGE OVER THE CENTRAL CONUS THROUGH MOST OF THE PERIOD.
CONDITIONS LOOK FAIRLY GOOD FOR ABOVE NORMAL TEMPS AND DRY WEATHER,
ALTHOUGH THE HOTTEST TEMPS SHOULD STAY TO OUR NORTH.  THE SFC LEE
TROUGH WILL BE HANGING AROUND THE AREA, AND IT IS NOT COMPLETELY OUT
OF THE QUESTION THAT SOMETHING ISOLATED COULD FIRE.  HOWEVER, THINK
THE CHANCE IS SLIM ENOUGH AND UPPER WINDS WILL KEEP ANYTHING FROM
TRAVELING TOO FAR.  WILL KEEP FORECAST DRY FOR NOW.  TOWARDS THE
END OF THE PERIOD THE GFS SHIFTS THE AXIS OF THE UPPER RIDGE
EASTWARD AND BRINGS GOOD FLOW BACK INTO THE NORTHERN CONUS.  THE
ECMWF AND NCEP AND CDC ENSEMBLE MEANS ON THE OTHER HAND, KEEP THE
RIDGE WELL BUILT UP INTO THE PLAINS.  GIVEN THE UNCERTAINTY WILL
KEEP AN EYE ON THINGS FOR NOW AND LEAVE THE END OF THE FORECAST AND
THE 8-10 OUTLOOK HOT AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  98  68  99 /  20   0   0   0
GCK  70  98  67 100 /  20   0   0   0
EHA  68  98  67 100 /  20   0   0   0
LBL  70  98  68 100 /  20   0   0   0
HYS  70  97  67 100 /  50   0   0   0
P28  75 100  69 101 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Jul 13, 3:04 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUL 13 2006

KSZ030-031-043>046-061>066-074>081-084>090-141000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
304 PM CDT (204 PM MDT) THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA LATE
THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA.
THE MOST FAVORABLE AREA FOR LARGE HAIL UP TO GOLFBALL SIZE AND WINDS
TO 60 TO 80 MPH WILL BE FROM SAINT JOHN TO NESS CITY AND NORTH. THE
REST OF THE AREA MAY SEE PENNY HAIL AND WINDS TO 60 MPH AND LESS
COVERAGE OF STORMS. THE THUNDERSTORMS WILL END FROM NORTH TO SOUTH
SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
ESPECIALLY FROM SAINT JOHN TO NESS CITY AND NORTH TO WAKEENEY
AND HAYS.

06

In the hours before

Special weather statement, Jul 13, 3:55 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT THU JUL 13 2006

KSZ064-132145-
HODGEMAN-
355 PM CDT THU JUL 13 2006

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN COUNTY...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES EAST OF
KALVESTA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHERN HODGEMAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3813 10022 3792 10022 3791 9964 3811 9970

LACY
Local storm report, Jul 13, 4:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             12 WSW JETMORE          38.02N 100.10W
07/13/2006  E0.88 INCH       HODGEMAN           KS   PUBLIC

&&

26
Local storm report, Jul 13, 4:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             13 SE DIGHTON           38.35N 100.30W
07/13/2006  E0.75 INCH       LANE               KS   PUBLIC

&&

MB
Local storm report, Jul 13, 4:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             12 SW JETMORE           37.96N 100.05W
07/13/2006  E0.88 INCH       HODGEMAN           KS   PUBLIC

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:55 PM CDTSpecial Weather StatementDDCHodgeman50 min
Jul 13, 4:26 PM CDTSevere Thunderstorm WarningDDCLane22 min
Jul 13, 4:33 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jul 13, 5:13 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman25 min
Jul 13, 6:52 PM CDTSevere Thunderstorm WarningDDCTrego53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.